Tennessee, 2008

Hail in Tennessee, March 15, 2008

March 15, 2008 · NWS HUN · 2 events in 2 counties and zones

A few severe thunderstorms that produced large hail, developed ahead of a cold front which moved across southern middle Tennessee during the afternoon hours on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A few severe thunderstorms that produced large hail, developed ahead of a cold front which moved across southern middle Tennessee during the afternoon hours on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 15, 10:02 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 10:02 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 AM CDT SAT MAR 15 2008

.DISCUSSION...
THIRD CONVECTIVE COMPLEX TO AFFECT THE AREA OVER THE LAST 30 HOURS
OR SO IS NOW PUSHING OFF INTO NRN GA AND THE EASTERN TN VALLEY.
RAINFALL AMOUNTS HAVE BEEN GENERALLY AROUND ONE INCH...WITH RADAR
ESTIMATES OF HIGHER AMOUNTS 1.5 INCHES PARTICULARLY FROM MORGAN
COUNTY NWWRD INTO INTO PARTS OF LIMESTONE AND LAUDERDALE COUNTIES.
INITIAL REPORTS RECEIVED THUS FAR WITH THIS LATEST PASSAGE...SHOWS
STRONG WINDS 40-45 KTS ESTIMATED...BUT NO SVR LEVEL WINDS. MOST
HAIL REPORTS WERE PEA AND DIME SIZE...ALTHOUGH DID RECEIVE ONE
NICKEL SIZE REPORT FROM THE LACEY SPRINGS AREA IN NERN MORGAN
COUNTY.

NOW FOR THIS AFTN...ALREADY BEGINNING TO SEE REDEVELOPMENT OF DEEP
CONVECTION ALONG THE COLD FRONT IN SWRN TN AND ERN AR. LATEST MSAS
ANALYSIS SHOWS A SFC LOW TRACKING THROUGH WRN TN...SOUTH OF
PARIS...AND WEST OF NASHVILLE MOVING TO THE NE. A COLD FRONT WAS
TRAILING FROM THE LOW AND EXTENDED JUST WEST OF THE MEMPHIS AREA
AND FURTHER SW INTO ERN AR. SOME CLEARING WAS NOTED IN VIS SAT
IMAGERY ACROSS NWRN PORTIONS OF OUR AREA...INTO NERN MS AND WRN
TN...JUST AHEAD OF THE COLD FRONT. WITHIN THIS AREA...AMPLIFYING
SFC THETA-E RIDGE WAS NOTED AS TEMPS WERE BEGINNING TO REBOUND
AMIDST INCREASING INSOLATION. SFC CONVERGENCE ALONG SFC BOUNDARY
WILL CONTINUE TO GENERATE CONVECTION LATE THIS MORNING INTO THE
AFTN HOURS. MID-LEVEL PVA AND STEEPING LAPSE RATES WILL ACCOMPANY
THE FRONT AS IT TRAVERSES THE AREA THIS AFTN. EXPECTING SUFFICIENT
INSTABILITY THIS AFTN TO ALLOW PARCELS TO BECOME SFC BASED...WITH
RESULTING CAPES 500-800J/KG. INSTABILITY WILL BE SUFFICIENTLY
DEEP TO ALLOW FOR CONVECTIVE GROWTH INTO THE HAIL GROWTH ZONE...UP
UNTIL ABOUT 20Z IN THE WEST...AND 22Z IN THE EAST. BEST WIND FIELD
KINEMATICS REMAIN TO OUR SOUTH...BUT CLOSE ENOUGH THAT SRN AREAS
MAY SEE SOME STRONG WIND GUST POTENTIAL. SR HELICITIES REMAIN
FAIRLY STRONG WITH VALUES 200 M2/S2...BUT EXPECTING STRONGEST
SFC BASED INSTABILITY TO BE IN ERN PORTIONS OF THE AREA THIS
AFTN...THUS A SLIGHTLY HIGHER THREAT FOR ROTATION AND POSSIBLE
ISOLATED TORNADOES IN ERN AREAS. OVERALL...PRIMARY THREAT FOR THIS
AFTN REMAINS POTENTIALLY LARGE HAIL...PENNY TO QUARTER SIZE. WILL
BE MONITORING DEVELOPMENT TO OUR WEST CLOSELY AND WILL MAKE
MESOSCALE UPDATES AS NECESSARY.

ZONE UPDATES OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  43  61  41 /  70   0   0   0
SHOALS        67  42  62  42 /  70   0   0   0
CULLMAN       70  41  61  42 /  70   0   0   0
FAYETTEVILLE  67  42  58  41 /  70  10   0   0
ALBERTVILLE   69  43  63  42 /  80   0   0   0
FORT PAYNE    68  44  66  39 /  80  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

03.KDW
Hazardous weather outlook, Mar 15, 10:04 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1104 AM CDT SAT MAR 15 2008

ALZ001>010-016-TNZ076-096-097-160000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1104 AM CDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ACROSS THE TENNESSEE VALLEY. SEVERE WEATHER THREATS WILL BE
LARGE HAIL...HEAVY RAIN AND DAMAGING WINDS. THERE IS ALSO A
CHANCE OF ISOLATED TORNADOES MAINLY OVER NORTHEAST ALABAMA THIS
AFTERNOON. THE SEVERE WEATHER THREAT WILL END AROUND 6 PM AS DRIER
AND MORE STABLE AIR MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ANOTHER STORM SYSTEM IS POISED TO AFFECT THE TENNESSEE VALLEY LATE
TUESDAY INTO WEDNESDAY WITH SHOWERS AND THUNDERSTORMS. WHILE
UNCERTAINTY EXISTS WITH REGARDS TO TIMING AND PLACEMENT...THIS
SYSTEM IS BEING MONITORED FOR POSSIBLE SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS AFTERNOON.

SS

In the hours before

Local storm report, Mar 15, 12:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             6 NNE UNDERWOOD-PETERSV 34.95N 87.67W
03/15/2008  E0.50 INCH       LAUDERDALE         AL   PUBLIC

&&

DL
Special weather statement, Mar 15, 12:18 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT SAT MAR 15 2008

ALZ005-006-151845-
LIMESTONE-MADISON-
118 PM CDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
145 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF HARVEST...OR 9 MILES NORTHEAST OF
ATHENS...MOVING EAST NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TONEY.
  GLADSTONE.
  HAZEL GREEN.
  PLEVNA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Mar 15, 12:33 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 PM CDT SAT MAR 15 2008

ALZ005-TNZ096-151900-
LIMESTONE-LINCOLN-
133 PM CDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND LINCOLN COUNTIES UNTIL
200 PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF ARDMORE...OR 13 MILES NORTH OF
ATHENS...MOVING EAST NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELKMONT.
  ARDMORE.
  CASH POINT.
  COLDWATER.
  SKINEM.
  MOLINO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, Mar 15, 12:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 PM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             FAYETTEVILLE            35.15N 86.56W
03/15/2008  E0.25 INCH       LINCOLN            TN   NWS EMPLOYEE

            PEA SIZED HAIL IN DOWNTOWN FAYETTEVILLE

0150 PM     HAIL             FAYETTEVILLE            35.15N 86.56W
03/15/2008  E0.50 INCH       LINCOLN            TN   NWS EMPLOYEE

            DIME SIZED HAIL REPORTED IN DOWNTOWN FAYETTEVILLE

&&

DL
Special weather statement, Mar 15, 12:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT SAT MAR 15 2008

TNZ097-151930-
FRANKLIN-
155 PM CDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 230 PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HUNTLAND...OR 8 MILES
SOUTHWEST OF WINCHESTER...MOVING EAST NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELVIDERE.
  COWAN.
  SEWANEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Mar 15, 1:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT SAT MAR 15 2008

ALZ003-151945-
FRANKLIN-
208 PM CDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BAY...MOVING EAST SOUTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HALLTOWN.
  ATWOOD.
  HODGES.
  DUKETON.
  ROCKWOOD.
  SPRUCE PINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Northeast Alabama radar (KHTX), 34 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
March 15, 1:10 PM CST to 1:15 PM CST
Where
Lincoln County, 0.89 mi SE of Flintville
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.060, -86.420

Penny sized hail was reported one mile south of Flintville.

Hail, Franklin

When
March 15, 1:20 PM CST to 1:25 PM CST
Where
Franklin County, 0.69 mi N of Huntland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.060, -86.270

Nickel sized hail was reported in Huntland. The hail slightly covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87368, 87369.